Alert archive / Utah / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 24, 2023, 12:32 PM MDT for Wasatch County, Utah. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2023, 12:32 PM MDT (18:32 UTC)
- Expired
- May 24, 2023, 1:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 12:37 PM MDT | HAIL 1 | 4 N Strawberry Res, UT | CORRECTED LOCATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458 WUUS55 KSLC 241832 SVRSLC UTC051-241915- /O.NEW.KSLC.SV.W.0008.230524T1832Z-230524T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 1232 PM MDT Wed May 24 2023 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... East central Wasatch County in northern Utah... * Until 115 PM MDT * At 1232 PM MDT, a severe thunderstorm was located 17 miles west of Fruitland, or 23 miles southeast of Heber City, moving northeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Strawberry Reservoir. This includes US Route 40 between mile markers 37 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. If on or near Strawberry Reservoir, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4028 11094 4011 11120 4021 11126 4043 11114 TIME...MOT...LOC 1832Z 233DEG 10KT 4021 11117 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ MPS
3 follow-up statements
337 WWUS55 KSLC 241840 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 1240 PM MDT Wed May 24 2023 UTC051-241915- /O.CON.KSLC.SV.W.0008.000000T0000Z-230524T1915Z/ Wasatch UT- 1240 PM MDT Wed May 24 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT FOR EAST CENTRAL WASATCH COUNTY... At 1239 PM MDT, a severe thunderstorm was located 17 miles west of Fruitland, or 23 miles southeast of Heber City, moving northeast at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Strawberry Reservoir. This includes US Route 40 between mile markers 37 and 48. Hail to the size of quarters has been reported at Strawberry Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. If on or near Strawberry Reservoir, get away from the water and move indoors or inside a vehicle. remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4028 11094 4011 11120 4021 11126 4043 11114 TIME...MOT...LOC 1839Z 233DEG 10KT 4021 11116 HAIL THREAT...OBSERVED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ MPS
434 WWUS55 KSLC 241859 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 1259 PM MDT Wed May 24 2023 UTC051-241915- /O.CON.KSLC.SV.W.0008.000000T0000Z-230524T1915Z/ Wasatch UT- 1259 PM MDT Wed May 24 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT FOR EAST CENTRAL WASATCH COUNTY... At 1259 PM MDT, a severe thunderstorm was located 14 miles west of Fruitland, or 23 miles southeast of Heber City, moving northeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. Locations impacted include... Strawberry Reservoir. This includes US Route 40 between mile markers 37 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. If on or near Strawberry Reservoir, get away from the water and move indoors or inside a vehicle. remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4028 11094 4011 11120 4021 11126 4043 11114 TIME...MOT...LOC 1859Z 233DEG 10KT 4025 11111 HAIL THREAT...OBSERVED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ MPS
672
WWUS55 KSLC 241913
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
113 PM MDT Wed May 24 2023
UTC051-241923-
/O.EXP.KSLC.SV.W.0008.000000T0000Z-230524T1915Z/
Wasatch UT-
113 PM MDT Wed May 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASATCH COUNTY
WILL EXPIRE AT 115 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4028 11094 4011 11120 4021 11126 4043 11114
TIME...MOT...LOC 1913Z 233DEG 10KT 4027 11108
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:14 AM MDT, 9 hours 18 minutes earlier.
Area forecast discussion, May 24, 3:14 AM MDT, 9 hours 18 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 314 AM MDT Wed May 24 2023 .SYNOPSIS...An unsettled pattern will continue across northern Utah through most of the week, while a gradual drying trend continues across southern Utah. && .SHORT TERM (Through 12Z Friday)...The active pattern looks to continue for the foreseeable future. Rain combined with snowmelt caused a steep rise on the Logan River near Logan late this evening into the overnight period and a river flood warning is now in effect for this river. Latest data suggests this steep rise has finally started to slow down and there is a high chance that the Logan River will remain below moderate flood stage through Wednesday morning. The river flood warning for the Logan River near Logan is currently in effect through Wednesday evening, however, additional rain is forecast and an extension will be evaluated on the day shift. Morning upper air and satellite analysis indicates a chaotic longwave trough is currently located across the western CONUS. The main upper level low is located near Pendleton, OR while a series of shortwave troughs is noted rotating around the main low. A relatively weak jet max will approach the CWA this afternoon, with modest upper level diffluence across the state. This will aid in the development of another round of strong convection this afternoon and evening across portions of northern Utah. This stubborn, slow moving longwave trough will remain across the Pacific Northwest into the western Great Basin/northern California through the short term forecast period. HREF ensemble mean SBCAPE ranges from around 500 J/kg to as much as 1500 J/kg by afternoon across northern and central Utah. Deep layer shear is highest across the western half of Utah, around 30 kts or so. The Storm Prediction Center has outlooked portions of northern Utah in a marginal risk today and this tracks well with the going forecast. Looking at model soundings, the highest threats will be small hail and strong, gusty winds. The main threat area is from Wendover to Ogden to Evanston and north. Salt Lake County may be on the edge of any stronger convection today. With rivers already running very high, additional impacts from heavy rain are possible and will need to be monitored. With the best forcing from jet dynamics shifting east Thursday, the support for stronger convection looks less prevalent. Still, expect another round of showers and thunderstorms across portions of northern and central Utah. .LONG TERM (After 12Z Friday)...A trough near the Pacific coast will track inland Friday. Similar chances for showers and thunderstorms to prior in the week are forecast from roughly Juab County, eastward to Carbon County, northward to the Idaho border. One difference will be lighter winds throughout western Utah and stronger south to southwest winds for eastern portions of Utah. The trough axis will approach Utah Saturday, with some guidance with it further east and through Utah. There is better agreement that a shortwave trough will break off in the PacNW. That will bring more scattered showers and thunderstorms throughout southwest Wyoming and northern Utah. There is more disagreement from Sunday into the next week. The most likely scenario is with more chances for showers and thunderstorms as a trough digs into California, brining enhanced southwest flow with shower and thunderstorm chances as shortwaves push through. While there is a chance for precipitation for southwest Wyoming and northern Utah all the way into next week, much of each day will be dry. The best chances will be later afternoon and evening. The main threat is likely to be gusty, erratic outflow winds. Temperatures Thursday into next week will be around 5-10F warmer than normal, with the coolest day Saturday. && .AVIATION...KSLC...Light southeast winds will last through the morning. Winds will transition to northwest around 20Z. Scattered showers and thunderstorms by around 20Z will have the chance to bring gusty, erratic outflow winds into the evening. The threat for showers, thunderstorms, or outflow winds will diminish around 03Z. .REST OF UTAH AND SOUTHWEST WYOMING...Light winds will last through most of the morning. Southwest winds gusting at more than 30 knots will last from 17-03Z throughout southern Utah. Winds will be lighter throughout southwest Wyoming and northern Utah. Scattered showers and thunderstorms from 20Z-03Z will have the chance to bring gusty, erratic outflow winds. && .FIRE WEATHER...A slow moving disturbance will gradually shift eastward through the weekend. This will result in unsettled conditions with showers and thunderstorms each afternoon across northern Utah and net drying across southern Utah. Gusty winds and low humidity is expected across the lower elevations of southern Utah through at least Friday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through Thursday afternoon for UTZ107. WY...None. && Kruse/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, May 24, 12:20 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1220 PM MDT Wed May 24 2023
UTZ112-113-241900-
Wasatch Plateau/Book Cliffs UT-Western Uinta Mountains UT-
1220 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of east central Wasatch
and northeastern Utah Counties through 100 PM MDT...
At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Timber Lakes, or 20 miles southeast of Heber City,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Strawberry Reservoir.
This includes US Route 40 between mile markers 31 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4013 11114 4022 11134 4050 11119 4036 11090
TIME...MOT...LOC 1820Z 210DEG 16KT 4024 11120
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:23 PM MDT | Special Weather Statement | SLC | Cache | 37 min |
| May 23, 11:44 PM MDT | River Flood Warning | SLC | Cache | 6 days |
| May 24, 12:20 PM MDT | Special Weather Statement | SLC | Wasatch | 40 min |
| May 24, 1:26 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 49 min |
| May 24, 1:40 PM MDT | Special Weather Statement | SLC | Davis | 35 min |
| May 24, 1:47 PM MDT | Special Weather Statement | SLC | Wasatch | 28 min |
| May 24, 2:05 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne, Wasatch | 40 min |
| May 24, 2:37 PM MDT | Special Weather Statement | SLC | Tooele | 38 min |
| May 24, 2:47 PM MDT | Special Weather Statement | SLC | Davis | 28 min |
| May 24, 2:53 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
| May 24, 2:57 PM MDT | Special Weather Statement | SLC | Duchesne | 33 min |
| May 24, 3:22 PM MDT | Special Weather Statement | SLC | Tooele | 23 min |
| May 24, 3:36 PM MDT | Special Weather Statement | SLC | Cache | 24 min |
| May 24, 4:33 PM MDT | Special Weather Statement | SLC | 27 min | |
| May 24, 5:09 PM MDT | Special Weather Statement | SLC | Rich | 36 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.